Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The space of positive definite matrices and Gromov's invariant


Author: Richard P. Savage
Journal: Trans. Amer. Math. Soc. 274 (1982), 239-263
MSC: Primary 53C35; Secondary 53C20, 57R99
DOI: https://doi.org/10.1090/S0002-9947-1982-0670930-8
MathSciNet review: 670930
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The space $ X_d^n{\text{of}}n \times n$ positive definite matrices with $ {\text{determinant}} = 1$ is considered as a subset of $ {{\mathbf{R}}^{n(n + 1)/2}}$ with isometries given by $ X \to AX{A^t}$ where the determinant of $ A = 1$ and $ X_d^n$ is given its invariant Riemannian metric. This space has a collection of simplices which are preserved by the isometries and formed by projecting geometric simplices in $ {{\mathbf{R}}^{n(n + 1)/2}}$ to the hypersurface $ X_d^n$. The main result of this paper is that for each $ n$ the volume of all top dimensional simplices of this type has a uniform upper bound.

This result has applications to Gromov's Invariant as defined in William P. Thurston's notes, The geometry and topology of $ 3$-manifolds. The result implies that the Gromov Invariant of the fundamental class of compact manifolds which are formed as quotients of $ X_d^n$ by discrete subgroups of the isometries is nonzero. This gives the first nontrivial examples of manifolds that have a nontrivial Gromov Invariant but do not have strictly negative curvature or nonvanishing characteristic numbers.


References [Enhancements On Off] (What's this?)

  • [1] A. Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963), 111-122. MR 0146301 (26:3823)
  • [2] C. Carathéodory, Ueber den Variabilitatsbereich der Fourierschen Konstanten von Positiven harmonischen Funktionen, Rend. Circ. Mat. Palermo 32 (1911), 193-217.
  • [3] M. Greenberg, Lectures on algebraic topology, Benjamin, New York, 1967. MR 0215295 (35:6137)
  • [4] M. Gromov, Volume and bounded cohomology, Inst. Hautes Etudes Sci. Publ. Math. (to appear). MR 686042 (84h:53053)
  • [5] J. M. Hirsch and W. Thurston, Foliated bundles, invariant measures and flat manifolds, Ann. of Math. (2) 101 (1975), 369-390. MR 0370615 (51:6842)
  • [6] J. Milnor, On the existence of a connection with curvature zero, Comment. Math. Helv. 32 (1958), 215-233. MR 0095518 (20:2020)
  • [7] D. Sullivan, A generalization of Milnor's inequality concerning affine foliations and affine manifolds, Comment. Math. Helv. 51 (1976), 183-189. MR 0418119 (54:6163)
  • [8] W. Thurston, The geometry and topology of $ 3$-manifolds, Princeton Univ. Press, Princeton, N. J., 1978.
  • [9] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250-270. MR 0286898 (44:4105)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C35, 53C20, 57R99

Retrieve articles in all journals with MSC: 53C35, 53C20, 57R99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0670930-8
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society